Hail, Wayne
- When
- May 22, 3:11 PM EST
- Where
- Wayne County, Wayne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.220, -82.430
Thunderstorms developed in the afternoon instability. A moist southwest flow existed, well in advance of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms developed in the afternoon instability. A moist southwest flow existed, well in advance of an approaching cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 2:31 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 331 PM EDT SUN MAY 22 2011 .SYNOPSIS... WARM SOUTHERLY WINDS BRING A SUMMER LIKE AIRMASS...WITH CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY. A COLD FRONT THEN SETS UP JUST TO OUR NORTH AND WEST. && .NEAR TERM /THROUGH MONDAY/... MODELS ARE STRUGGLING WITH SMALL SCALE FEATURES IN THIS AIRMASS. FEEL THAT MODELS HAVE A GOOD HANDLE ON FEATURES CURRENTLY BEARING DOWN ON THE REGION...BUT CONFIDENCE WANES CONSIDERABLY WITH TIME AS DIFFERENCES MULTIPLY. THEREFORE...WILL TRY TO BE SPECIFIC INITIALLY...BUT MORE GENERIC WITH TIME. FOR LOWS TONIGHT...WILL GO ON THE WARMER SIDE OF GUIDANCE IN THE WESTERN COUNTIES WHERE WINDS WILL PERSIST. ON MONDAY...NAM MOS HIGHS LOOK TOO COOL...BUT MAV MOS LOOKS TO WARM. WILL RUN A COMPROMISE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... A COLD FRONT WILL APPROACH AND LAY OUT ACROSS THE OH VALLEY DURING THE SHORT TERM...INCLUDING SE OH. THIS SHOULD CREATE A GREATER COVERAGE OF CONVECTION ACROSS SE OH...INTO NORTHERN WV...AIDED BY OCCASIONAL IMPULSES TRAVELING ALONG THE BOUNDARY. MODELS ARE IN GOOD AGREEMENT WITH ONE SUCH WAVE ON TUESDAY AFTERNOON AND EVENING...AFFECTING MAINLY SE OH AND NORTHERN WV. SPC CONTINUES TO HIGHLIGHT A BROAD AREA OF SLIGHT RISK ACROSS MS AND OH VALLEYS TUESDAY...INCLUDING AREAS ALONG AND WEST OF OH RVR IN THE CWA. GREATEST THREAT FOR SVR SHOULD LIE ACROSS SE OH MONDAY...EXPANDING INTO WESTERN WV TUESDAY AS FRONT CLOSES IN. BOUNDARY WILL BEGIN TO RETREAT NORTH INTO GREAT LAKES AREA ON WEDNESDAY IN RESPONSE TO AMPLIFYING TROF ACROSS THE PLAINS. CONTINUE TREND OF BLENDING IN MET GUIDANCE AS MAV LOOKS TOO WARM GIVEN EVAPOTRANSPIRATION EFFECTS. LOW TO MID 80S LOOK GOOD OUTSIDE OF CONVECTION WITH GENERALLY LOW 60S FOR LOWS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... UPR RIDGE BUILDING ALONG EAST COAST LATE THIS WEEK...WILL HELP TO STIFF ARM EFFECTS OF LOW PRESSURE MOVING INTO WESTERN OH VALLEY. AS SUCH...MUCH OF THE ACTION SHOULD STAY WEST OF CWA UNTIL PERHAPS LATE FRIDAY GIVEN CONTINUED TREND OF SLOWING THINGS DOWN. CONSIDERABLE UNCERTAINTY EXISTS GOING INTO THE WEEKEND REGARDING IF UPR LOW REMAINS ATTACHED TO WESTERLIES OR GETS LEFT BEHIND OVER OH VALLEY. MODELS ARE STRUGGLING WITH DETAILS OF PAC ENERGY ALONG WITH STRENGTH OF RIDGE ALONG EAST COAST. TRIED TO STAY CLOSE TO HPC SOLUTION...KEEPING HIGH CHC POPS THRU WEEKEND. SHOULD UPR RIDGE HOLD AND BUILD...THEN HPC SOLUTION MAY BE TOO PESSIMISTIC. TEMPS WILL REMAIN ON THE WARM SIDE...GENERALLY LOW TO MID 80S. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... REGION IS NOW IN THE WARM SECTOR SOUTH OF A WARM FRONT. THIS WILL ALLOW FOR SMALL IMPULSES AND AFTERNOON HEATING TO CREATE SHOWERS AND THUNDERSTORMS. THE TIMING OF THE THUNDERSTORMS BECOME INCREASINGLY DIFFICULT THE FURTHER OUT...AS MODELS ARE STRUGGLING. BASICALLY...VFR CAN BE EXPECTED OUTSIDE OF THUNDERSTORMS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H M M H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS TUESDAY AFTERNOON THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL/RPY NEAR TERM...RPY SHORT TERM...30 LONG TERM...30 AVIATION...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 AM EDT SUN MAY 22 2011 WVZ010-011-019-020-028>032-038>040-046-047-230800- PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 351 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND. AREAS THAT RECEIVE REPEATED HEAVY RAINFALL FROM THUNDERSTORMS WILL ALSO NEED TO BE MONITORED FOR LOCALIZED WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009- 013>018-024>027-033>037-230800- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 351 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING...AS WELL AS FOR TUESDAY AFTERNOON AND EVENING. THE MAIN THREATS EACH DAY WILL BE LARGE HAIL AND DAMAGING WIND. AREAS THAT RECEIVE REPEATED HEAVY RAINFALL FROM THUNDERSTORMS WILL ALSO NEED TO BE MONITORED FOR LOCALIZED WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN MAY 22 2011
KYZ101>103-105-221915-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-
248 PM EDT SUN MAY 22 2011
...A STRONG THUNDERSTORM WILL AFFECT BOYD...CARTER...NORTHWESTERN
LAWRENCE AND SOUTHERN GREENUP COUNTIES...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF GRAYSON LAKE STATE PARK...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WILLARD AROUND 300 PM...HITCHINS AROUND 305
PM...DENTON AROUND 310 PM AND RUSH AROUND 315 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
156 AND 188 IN KENTUCKY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3829 8328 3857 8286 3831 8258 3826 8257
3800 8296 3804 8300 3811 8290 3817 8292
3817 8298 3819 8302 3818 8306 3822 8309
3826 8316 3823 8322
14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT SUN MAY 22 2011
VAZ003-004-222030-
BUCHANAN VA-DICKENSON VA-
401 PM EDT SUN MAY 22 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DICKENSON AND WEST
CENTRAL BUCHANAN COUNTIES...
AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLINTWOOD...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR JOHN FLANNAGAN LAKE AROUND 410 PM...HAYSI
AROUND 415 PM...BREAKS INTERSTATE PARK AROUND 420 PM AND BIG ROCK
AROUND 430 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3721 8254 3724 8248 3727 8235 3741 8215
3723 8202 3706 8243
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
406 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 WSW CLINTWOOD 37.14N 82.49W
05/22/2011 M0.50 INCH DICKENSON VA CO-OP OBSERVER
&&
EVENT NUMBER RLX1100634
JEEThe Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Tree branches fell onto power lines on Oak Ridge Drive.
Tree branches fell onto power lines on Cabin Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301486, 301485, 301490, 301491.